Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Grand Forks, ND

April 18, 2005Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2005, 5:17 PM CDT for Walsh County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 5:17 PM CDT (22:17 UTC)
Expired
Apr 18, 2005, 6:03 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-742 J/kg
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 182217
SVRFGF
NDC099-182300-
/O.NEW.KFGF.SV.W.0005.050418T2217Z-050418T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
517 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 600 PM CDT.

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED NEAR VOSS...OR ABOUT 11 MILES SOUTH OF GRAFTON...
  MOVING TO THE NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINTO AT 530 PM...
  WARSAW AND 8 MILES SOUTHEAST OF GRAFTON AT 540 PM...
  OAKWOOD AT 550 PM...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4830 9765 4819 9754 4828 9717 4851 9721

$$

DTR
3 follow-up statements
000 
WWUS53 KFGF 182241
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
541 PM CDT MON APR 18 2005

NDC099-182300-
/O.CON.KFGF.SV.W.0005.000000T0000Z-050418T2300Z/
WALSH ND-
541 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
SOUTHEASTERN WALSH COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED NEAR MINTO...OR ABOUT 7 MILES SOUTH OF GRAFTON...MOVING
TO THE NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINTO BY 525 PM CDT...
  WARSAW BY 540 PM CDT...
  7 MILES SOUTHEAST OF GRAFTON BY 545 PM CDT...
  OAKWOOD BY 600 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4830 9765 4819 9754 4828 9717 4851 9721

$$

DTR
000 
WWUS53 KFGF 182250
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
549 PM CDT MON APR 18 2005

NDC099-182300-
/O.CON.KFGF.SV.W.0005.000000T0000Z-050418T2300Z/
WALSH ND-
549 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
SOUTHEASTERN WALSH COUNTY...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED NEAR MINTO...OR ABOUT 8 MILES SOUTH OF GRAFTON...MOVING
TO THE NORTHEAST AT 10 MPH.

AT 527 PM...SPOTTERS REPORTED NICKEL SIZE HAIL 3 MILES NORTHWEST OF 
FOREST RIVER IN WALSH COUNTY. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARSAW BY 550 PM CDT...
  6 MILES SOUTH OF OAKWOOD AND 7 MILES SOUTHEAST OF GRAFTON BY 600 PM
  CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4830 9765 4819 9754 4828 9717 4851 9721

$$

DTR/VG
000 
WWUS53 KFGF 182303
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT MON APR 18 2005

NDC099-182313-
/O.EXP.KFGF.SV.W.0005.000000T0000Z-050418T2300Z/
WALSH ND-
603 PM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALSH COUNTY
EXPIRED AT 600 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTH OF OAKWOOD...OR ABOUT 5 MILES SOUTHEAST OF
GRAFTON...MOVING TO THE NORTHEAST AT 10 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 600 PM CDT.

LAT...LON 4830 9765 4819 9754 4828 9717 4851 9721

$$
DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT MON APR 18 2005

.SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS..LOW
PRESSURE IS CENTERED BETWEEN BIS AND MBG WITH A FRONTAL BOUNDARY
EXTENDING NORTHWARD TO JMS TO GFK TO JUST E OF YWG. WHEN COMPARING
MODELS...MODELS REMAIN IN PRETTY GOOD AGREEMENT...WITH ETA HANDLING
TEMPS BETTER...BUT PREFERRED THE GFS TIMING...SO ENDED UP USING A
COMPROMISE FOR FORECAST. LATEST HOURLY MESOANALYSIS INDICATE THAT
THE CAP IS ERODING THE MOST IN WC MN AND HAVE JUST STARTED TO SEE CU
DEVELOPMENT IN THIS AREA AS WELL. IN ADDITION...BEST SURFACE
MOISTURE FLUX CONVERGENCE...LOW LEVEL WIND SHEAR...AND TEMPERATURE
DIFFERENTIAL CAN BE FOUND IN NE ND...ALONG AND NW OF THE FRONTAL
ZONE NEAR DVL. THEREFORE...KEPT POTENTIAL CONVECTIVE INITIATION TIME
AROUND 21Z THIS AFTERNOON. FRONTAL BOUNDARY CONTINUES ITS SLOW
PROGRESSION THROUGH THE AREA TONIGHT AND TUE...PROVIDING THE FOCUS
FOR CONTINUED THUNDERSTORM DEVELOPMENT...SO KEPT THUNDER IN THE
FORECAST UNTIL TUE EVENING. THEN...KEPT ISOLATED SHOWERS FOR THE S
HALF OF THE AREA THROUGH THE NIGHT AS THE REMAINDER OF THE SURGE OF
COLD AIR ADVECTION AHEAD OF THE SURFACE HIGH PRESSURE SYSTEM PUSHES
THROUGH. FOR WED AND THU...SURFACE HIGH PRESSURE DOMINATES...SO
KEPT FORECAST DRY...WITH TEMPERATURES FALLING BACK TO NORMAL FOR
THIS TIME OF YEAR...HIGHS IN THE UPPER 50S AND LOWS IN THE LOW TO
MID 30S.

LONG TERM (FRI-MON)...LONG RANGE MODELS IN GOOD AGREEMENT THROUGH
SAT...THEN DIVERGE FOR SUN-MON. THE AGREEMENT COMES WITH UPPER LEVEL
RIDGE OVER AREA...DISAGREEMENT COMES WITH SHORTWAVE DROPPING S FROM
CANADA SUN-MON. 06Z GFS LOCATES THIS FEATURE WELL NE OF REGION...
WITH 12Z GFS LOCATING IT ACROSS N MN. THIS HAS HUGE EFFECTS ON
PRECIP AND TEMPS. WITH RIDGE IN PLACE...AND DIFFERENCES AMONG
MODELS...WILL STICK WITH CONTINUITY OF KEEPING THE SHORTWAVE NE OF
REGION. THIS MEANS DRY WEATHER WITH TEMPERATURES AROUND NORMAL
VALUES.

&&

.AVIATION...COLD FRONT TO DROP S OVERNIGHT. AHEAD OF THIS FEATURE
SCATTERED THUNDERSTORMS WILL BE POSSIBLE. AS THIS FEATURE PASSES...
WINDS WILL SHIFT FROM SOUTHERLY TO NORTHERLY AND THUNDERSTORM
CHANCES WILL INCREASE. VFR/MVFR CIGS ARE EXPECTED FOR A SHORT
DURATION BEHIND THE FRONT FOR THE MORNING HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

TG/NG
Hazardous weather outlook, Apr 18, 5:54 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
554 AM CDT MON APR 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181354-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
554 AM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND THEN CONTINUE OVERNIGHT. INSTABILITY PARAMETERS
AHEAD OF EASTWARD ADVANCING TROUGH OF LOW PRESSURE ARE MARGINAL
TO PROMOTE WIDESPREAD SEVERE WEATHER HOWEVER AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY NONE OF THE
STORMS ARE EXPECTED TO BE SEVERE. THE REMAINDER OF THE PERIOD
LOOK QUIET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:13 AM CDTSevere Thunderstorm WarningFGFTowner47 min
Apr 18, 1:45 AM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey45 min
Apr 18, 2:42 AM CDTSevere Thunderstorm WarningFGFCavalier48 min
Apr 18, 6:22 PM CDTSevere Thunderstorm WarningFGFNelson53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.